Thunderstorm Wind, Lubbock
- When
- August 21, 4:15 PM CST
- Where
- Lubbock County, (Lbb)lubbock Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.670, -101.820
Measured by the ASOS at Lubbock International Airport.
Scattered thunderstorms late this afternoon resulted in a few instances of severe wind gusts from the South Plains into the northern Rolling Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms late this afternoon resulted in a few instances of severe wind gusts from the South Plains into the northern Rolling Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 21, 3:17 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 417 PM CDT Mon Aug 21 2017 .DISCUSSION... Small disturbance, best seen on visible imagery this afternoon southwest of Lubbock, helping to focus scattered showers and storms across the central South Plains into the Permian Basin. This area is expected to lift northeast this evening so have carried chance POPs into much of the Rolling Plains. Plume of high precipitable water air continues to stream north across west Texas into western Oklahoma. This will likely support some renewed growth overnight associated with a strengthening low level jet and more shortwave energy streaming out of northern New Mexico. Upper level flow quickly transitions to northwest on Tuesday as ridge axis begins to amplify across the desert southwest. This pattern will be favorable for upscale growth of convection across the southern Rockies into a forward propagating MCS overnight. Have increased pops to likely category across the northwest South Plains and southwest Panhandle as a result but these could easily be extended further east for the remainder of the area as a frontal boundary also gets into the mix. Greater uncertainty in the rain forecast begins on Wednesday with the potential for the frontal forcing to be driven further south by convective outflow than model projections indicate. The upper flow also weakens during this time and veers to the north/northeast as the midlevel ridge axis briefly builds across the area. Have therefore backed off on POPs north and east late Wednesday into Thursday. Continued easterly upslope flow though should limit daytime heating with a good mix of clouds and sun. With the typically high quantity of low level moisture still in place late in the week and another shortwave trough lifting across the High Plains chose to accept the blended chance POPs Friday into Saturday. We will have to also keep a close eye on any influence the remnants of tropical storm Harvey will have over the weekend as it moves north into central Texas. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 24
Hazardous Weather Outlook National Weather Service Lubbock TX 346 AM CDT Mon Aug 21 2017 TXZ021>044-220900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 346 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Thunderstorms are possible today mainly for the western South Plains and southwestern TX Panhandle. These storms are expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A cold front late on Tuesday will bring the potential for strong thunderstorms and locally heavy rainfall Tuesday night and Wednesday. Localized flooding will be possible.
Special Weather Statement National Weather Service Lubbock TX 415 PM CDT MON AUG 21 2017 TXZ035-212130- Lubbock TX- 415 PM CDT MON AUG 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK COUNTY UNTIL 430 PM CDT... At 414 PM CDT, Doppler radar was tracking a strong thunderstorm located just west of Reese Center, or 10 miles west of Lubbock, moving northeast at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm, along with torrential rainfall. Locations impacted include... Lubbock, Shallowater and Reese Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3354 10208 3367 10208 3375 10196 3359 10196 TIME...MOT...LOC 2114Z 211DEG 15KT 3362 10205 MCZ
The Lubbock radar (KLBB), 2 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
3 thunderstorm wind. Local standard time, as filed.
Measured by the ASOS at Lubbock International Airport.
Measured by a Texas Tech University West Texas mesonet near Aiken.
Measured by a Texas Tech University West Texas mesonet near Northfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709516, 709517, 709518.